Minnesota, 2015

Extreme Cold in Minnesota, January 7, 2015

January 7, 2015 · NWS ARX · 4 events in 4 counties and zones

Wind chills of 35 below or colder occurred across portions of southeast Minnesota on the morning of January 7th. The dangerous wind chills occurred behind an area of low pressure that moved across the central Mississippi River Valley on January 6th and as a strong area of high pressure dropped south out of Canada onto the High Plains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Wind chills of 35 below or colder occurred across portions of southeast Minnesota on the morning of January 7th. The dangerous wind chills occurred behind an area of low pressure that moved across the central Mississippi River Valley on January 6th and as a strong area of high pressure dropped south out of Canada onto the High Plains. These two features combined to push air temperatures down into the single digits and teens below zero with strong northwest winds. The lowest recorded wind chill was 42 below from a mesonet reporting station near Grand Meadow (Mower County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 7, 3:56 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 7, 3:56 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
356 AM CST WED JAN 7 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 356 AM CST WED JAN 7 2015

FIRST CONCERN THIS MORNING IS ON WIND CHILL HEADLINES. MANY
LOCATIONS ARE A LITTLE WARMER THIS MORNING VERSUS THE PREVIOUS
FORECAST AND THIS IS CREATING WIND CHILL VALUES IN THE -25 TO -31
RANGE. WE WILL COOL A FEW MORE DEGREES THIS MORNING WITH WINDS
STAYING IN THE 12 TO 20 MPH RANGE WITH GUSTS OF 25 TO 35 MPH AT
TIMES...SO WE SHOULD SEE WIND CHILLS DIP INTO THE -30 TO -38 RANGE
THIS MORNING. WILL MAINTAIN THE WIND CHILL WARNING SINCE
TEMPERATURES ARE EXPECTED TO COOL A FEW MORE DEGREES OVER THE NEXT 2
TO 3 HOURS. OTHERWISE...IT WILL BE A BITTERLY COLD DAY WITH HIGH
TEMPERATURES ONLY MAKING IT INTO THE SINGLE DIGITS BELOW ZERO AT
MOST LOCATIONS. NORTHWEST WINDS WILL CONTINUE TO MAKE IT FEEL EVEN
COLDER WITH WIND CHILL VALUES OF -20 TO -30 EXPECTED INTO THE
AFTERNOON HOURS. A WIND CHILL ADVISORY WILL BE ISSUED ONCE THE
CURRENT WARNING EXPIRES OR IS CANCELLED. THIS ADVISORY WILL LIKELY
BE IN EFFECT FROM THIS AFTERNOON THROUGH MID MORNING THURSDAY FOR
WIND CHILLS OF -20 TO -30.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 356 AM CST WED JAN 7 2015

KEEPING A CLOSE EYE ON ANOTHER ARCTIC COLD FRONT SET TO SWEEP
THROUGH THE AREA THURSDAY INTO THURSDAY NIGHT. A TROUGH WILL SWING
THROUGH THE REGION ON THURSDAY BRINING LIGHT SNOW TO THE AREA.
ACCUMULATIONS WILL RANGE FROM A FEW TENTHS OVER NORTHEAST IOWA TO
AROUND 3 INCHES ACROSS PORTIONS OF NORTH CENTRAL WISCONSIN. BREEZY
SOUTHWEST WINDS OF 13 TO 23 MPH...GUSTING TO AROUND 30 MPH AT TIMES
IN OPEN AREAS...WILL BE FOUND ACROSS MUCH OF THE AREA THURSDAY
MORNING AHEAD OF THE WAVE. PRETTY IMPRESSIVE WINDS ABOVE THE
INVERSION WITH THE NAM SHOWING 60KT WINDS JUST ABOVE 2KFT. SOME
BLOWING AND DRIFTING SNOW IS EXPECTED THURSDAY
MORNING...ESPECIALLY ACROSS THE OPEN AREAS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA. AFTER THE LIGHT SNOW THURSDAY AFTERNOON...AN
ARCTIC FRONT WILL SWEEP THROUGH THE REGION BRINGING STRONG
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 43 MPH AT
TIMES IN OPEN AREAS. THIS WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW AND A WINTER WEATHER ADVISORY MAY BE NEEDED. IN
FACT...THERE COULD EVEN BE PERIOD OF BLIZZARD CONDITIONS ALONG AND
WEST OF THE INTERSTATE 35 CORRIDOR ACROSS SOUTHERN MINNESOTA INTO
NORTHERN IOWA. WILL HAVE TO KEEP A VERY CLOSE EYE ON THIS SYSTEM
AND THE FORECAST WIND SPEEDS. BITTERLY COLD CONDITIONS RETURN
THURSDAY NIGHT INTO FRIDAY AND A WIND CHILL ADVISORY IS
LIKELY...WIND CHILLS OF -20 TO -32. WIND CHILLS WILL AGAIN BE A
CONCERN FROM FRIDAY THROUGH SATURDAY MORNING AND A WIND CHILL
ADVISORY IS LOOKING LIKELY FOR THIS PERIOD AS WELL. WE SHOULD SEE
TEMPERATURES IMPROVE LATE THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1044 PM CST TUE JAN 6 2015

A COLD FRONT HAS MOVED THROUGH RST/LSE WITH WINDS COMING AROUND TO
THE NORTHWEST AND GUSTY TO 30KTS. THERE WERE SOME INITIAL DROPS
IN VISIBILITY AT RST DUE TO BLOWING SNOW BUT THAT HAS SINCE
RECEDED AND HAS GONE BACK TO VFR. WHILE THERE ARE SOME MVFR
CEILINGS SCATTERED ABOUT SOUTHEAST MINNESOTA...EXPECT THAT SKIES
WILL BE MAINLY CLEAR OR VFR THROUGH THE NIGHT. WINDS WILL
GRADUALLY DIMINISH THROUGH THE MORNING AND AFTERNOON WEDNESDAY AS
A RIDGE OF HIGH PRESSURE MOVES INTO THE REGION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL WARNING UNTIL NOON CST TODAY FOR WIZ017-029-032>034-
     041>044-053>055-061.

MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ079-086>088-
     094>096.

IA...WIND CHILL WARNING UNTIL NOON CST TODAY FOR IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...HALBACH
Hazardous weather outlook, Jan 6, 12:01 PM CST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 PM CST TUE JAN 6 2015

IAZ008-009-018-019-MNZ086-087-094-095-071215-
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE-
1201 PM CST TUE JAN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY BLOWING SNOW AND AREAS OF DRIFTING SNOW COULD IMPACT
TRAVEL THIS AFTERNOON INTO TONIGHT.

DANGEROUSLY COLD WIND CHILLS OF 35 TO 45 BELOW ZERO WILL OCCUR
AFTER MIDNIGHT TONIGHT. A WIND CHILL WARNING GOES INTO EFFECT AT
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND CHILL WARNING REMAINS IN EFFECT THROUGH NOON WEDNESDAY FOR
DANGEROUSLY COLD WIND CHILLS OF 35 TO 45 BELOW ZERO.

BITTER TO DANGEROUS COLD WILL CONTINUE FROM WEDNESDAY AFTERNOON
THROUGH SATURDAY MORNING. MORNING AND NIGHT-TIME WIND CHILLS WILL
RANGE FROM 15 TO 35 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-034-042>044-071215-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
1201 PM CST TUE JAN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN AND NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY COLD WIND CHILLS OF 30 TO 45 BELOW ZERO WILL OCCUR
AFTER MIDNIGHT TONIGHT. A WIND CHILL WARNING GOES INTO EFFECT AT
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND CHILL WARNING REMAINS IN EFFECT THROUGH NOON WEDNESDAY FOR
DANGEROUSLY COLD WIND CHILLS OF 30 TO 45 BELOW ZERO.

BITTER TO DANGEROUS COLD WILL CONTINUE FROM WEDNESDAY AFTERNOON
THROUGH SATURDAY MORNING. MORNING AND NIGHT-TIME WIND CHILLS WILL
RANGE FROM 15 TO 35 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-029-030-MNZ079-088-096-WIZ032-033-041-053>055-061-
071215-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WABASHA-WINONA-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
1201 PM CST TUE JAN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY COLD WIND CHILLS OF 30 TO 45 BELOW ZERO AFTER
MIDNIGHT TONIGHT. A WIND CHILL WARNING GOES INTO EFFECT AT
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND CHILL WARNING REMAINS IN EFFECT THROUGH NOON WEDNESDAY FOR
DANGEROUSLY COLD WIND CHILLS OF 30 TO 45 BELOW ZERO.

BITTER TO DANGEROUS COLD WILL CONTINUE FROM WEDNESDAY AFTERNOON
THROUGH SATURDAY MORNING. MORNING AND NIGHT-TIME WIND CHILLS WILL
RANGE FROM 15 TO 35 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Mower

When
January 7, 5:05 AM CST to 11:05 AM CST
Where
Mower forecast zone
Reported by
Mesonet
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Wind chills of 35 below or colder occurred across Mower County on the morning of January 7th. The lowest recorded wind chill was 42 below from a mesonet reporting station near Grand Meadow.

Extreme Cold/Wind Chill, Fillmore

When
January 7, 6:50 AM CST to 9:50 AM CST
Where
Fillmore forecast zone
Reported by
Mesonet
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Wind chills of 35 below or colder occurred across Fillmore County on the morning of January 7th. The lowest recorded wind chill was 35 below from a mesonet reporting station near Canton.

Extreme Cold/Wind Chill, Olmsted

When
January 7, 6:50 AM CST to 9:50 AM CST
Where
Olmsted forecast zone
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Wind chills of 35 below or colder occurred across Olmsted County on the morning of January 7th. The lowest recorded wind chill was 35 below from the automated weather observing equipment at the Rochester airport.

Extreme Cold/Wind Chill, Winona

When
January 7, 6:50 AM CST to 9:50 AM CST
Where
Winona forecast zone
Reported by
Mesonet
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Wind chills of 35 below or colder occurred across Winona County on the morning of January 7th. The lowest recorded wind chill was 36 below from a mesonet reporting station near Ridgeway.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550262, 550261, 550263, 550264.